Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 182, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 21, 2012, 6:21 PM MDT for Butte County, Lawrence County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2012, 6:21 PM MDT (00:21 UTC)
- Expired
- Jul 21, 2012, 6:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butte County, SD, Lawrence County, SD
The radar
The Rapid City radar (KUDX), 86 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:41 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2499 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:13 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 21, 5:13 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT SAT JUL 21 2012
.AVIATION...00Z TAFS
SCT-ISO THUNDERSTORMS ACROSS PARTS OF NORTHEASTERN WY INTO WESTERN
AND CENTRAL SD...LASTING INTO THE EVENING. SOME STORMS COULD BE
SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL. OTHERWISE...VFR
CONDITIONS ARE EXPECTED THROUGH THE AVIATION FORECAST PERIOD. A
CHANCE OF THUNDERSTORMS OVER THE FORECAST AREA SUNDAY AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 148 PM MDT SAT JUL 21 2012/
DISCUSSION...19Z SURFACE ANALYSIS HAD LOW NEAR WHITE RIVER WITH
BOUNDARY TO THE NORTHEAST AND SOUTHWEST...EXTENDING WEST INTO WY
AND THEN BACK NORTH INTO SOUTH CENTRAL MT. 60S DEW POINTS WRAPPING
AROUND LOW BEHIND BOUNDARY INTO WESTERN SD WITH MOISTURE JUST
BELOW CUSTER PER 53F DEW POINT AT KCUT. LATEST SPC MESOANALYSIS
HAD 1-2KJ/KG MLCAPE OVER WESTERN SD WITH CAP SLOWLY ERODING. 18Z
RAP SHOWED CAP EROSION CONTINUING THIS AFTERNOON...WORKING SOUTHWEST
INTO THE BLACK HILLS/NORTHEAST WY. WATER VAPOUR LOOP HAD MONSOONAL
MOISTURE PLUME STREAMING OVER THE CWA WITH A COUPLE OF EMBEDDED
SHORTWAVES. AS SOLAR INSOLATION CONTINUES THIS AFTERNOON AND
SHORTWAVES APPROACH...EXPECT TSRA TO ERUPT OVER THE WEST AND
SPREAD EAST THIS EVENING. 0-6KM BULK SHEAR PROFILES SUPPORTIVE OF
SUPERCELLS AND SUBSEQUENT LARGE HAIL/DAMAGING WIND THREAT. WIND
THREAT MORE LIKELY ALONG THE SURFACE BOUNDARY IN FAR SOUTH CENTRAL
SD. CONVECTIVE CLUSTER WILL MOVE EAST OVERNIGHT WITH MAJORITY OF
SYSTEM EXITING CWA BY 06Z. TEMPERATURES NEAR GUIDANCE TONIGHT.
SUNDAY/MONDAY...UPPER RIDGE WILL REMAIN OVER THE CENTRAL PLAINS
SUNDAY AND THEN FLATTEN SOME BY MONDAY AS UPPER LOW MOVES FROM WA
INTO SOUTH CENTRAL CANADA MONDAY. SOUTHWEST FLOW ALOFT WILL
SUPPORT THERMAL RIDGE ACROSS THE CWA AND A SERIES OF SHORTWAVES.
SURFACE BOUNDARY CURRENTLY OVER CWA WILL SLOWLY LIFT NORTH SUNDAY
IN THE WEST AND THEN PUSH EAST INTO FAR WESTERN SD MONDAY. THE
RESULT WILL BE A DAILY CHANCE OF TSRA...SOME OF WHICH WILL BE
ACTIVE/SEVERE AT TIMES. HOT TEMPERATURES WILL CONTINUE.
EXTENDED...A STRONG UPPER LOW MOVING EASTWARD THROUGH SOUTHERN
CANADA DURING THE MIDDLE PART OF NEXT WEEK WILL TRIGGER SOME
ADJUSTMENTS IN THE CENTRAL U.S. UPPER RIDGE POSITION. THE RIDGE IS
FORECAST TO LOSE A LITTLE AMPLITUDE AND SHIFT WESTWARD BRIEFLY TO
THE CONTDVD FOR WEDNESDAY AND THURSDAY. THIS CHANGE PUTS THE
FORECAST AREA UNDER A SLIGHTLY MORE ACTIVE WESTERLY FLOW ALOFT...BUT
NO MAJOR WEATHER SYSTEMS ARE APPARENT IN THE MODELS AT THIS TIME.
THE RIDGE IS EXPECTED TO RETURN TO NEAR ITS CURRENT POSITION BY THE
END OF THE WEEK...REESTABLISHING THE VERY HOT AIRMASS OVER THE
PLAINS STATES. THE BEST CHANCE OF PRECIPITATION WILL BE DURING THE
TRANSITION LATE TUESDAY THROUGH WEDNESDAY WHEN A FEW WEAK IMPULSES
GET SQUEEZED OUT ACROSS THE DAKOTAS BETWEEN THE UPPER LOW IN CANADA
AND THE HIGH CENTER OVER THE CENTRAL ROCKIES. TEMPERATURES WILL
REMAIN ABOVE NORMAL THROUGH THE PERIOD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR BENNETT-
MELLETTE-TODD-TRIPP.
WY...NONE.
&&
SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...BARDALAMASHazardous weather outlook, Jul 21, 11:11 AM MDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1111 AM MDT SAT JUL 21 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1111 AM MDT (1211 PM CDT) SAT JUL 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. HOT WEATHER WILL CONTINUE THIS AFTERNOON...WITH HEAT INDEX READINGS OF 100 TO 105 DEGREES OVER PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 21, 2:37 PM MDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 237 PM MDT SAT JUL 21 2012 SDZ026-031-072-073-212115- PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 237 PM MDT SAT JUL 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHERN MEADE COUNTIES UNTIL 315 PM MDT... AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELLSWORTH AFB TO DOWNTOWN RAPID CITY...AND MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... DOWNTOWN RAPID CITY... ELLSWORTH AFB... BOX ELDER... RAPID VALLEY... RAPID CITY AIRPORT... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 55 AND 74... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4423 10270 4402 10305 4408 10337 4423 10305 TIME...MOT...LOC 2037Z 270DEG 17KT 4418 10307 4408 10324 HELGESON
Local storm report, Jul 21, 3:50 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
350 PM MDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL TILFORD 44.30N 103.43W
07/21/2012 E1.00 INCH MEADE SD TRAINED SPOTTER
0335 PM HAIL 2 E TILFORD 44.30N 103.39W
07/21/2012 E1.25 INCH MEADE SD PUBLIC
&&
MELocal storm report, Jul 21, 5:48 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
548 PM MDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 13 SE DEADWOOD 44.24N 103.54W
07/21/2012 E1.75 INCH LAWRENCE SD TRAINED SPOTTER
&&
MELocal storm report, Jul 21, 5:50 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 9 SW DOWNTOWN SPEARFISH 44.40N 103.99W
07/21/2012 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
MESpecial weather statement, Jul 21, 5:53 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 553 PM MDT SAT JUL 21 2012 SDZ001-220045- HARDING SD- 553 PM MDT SAT JUL 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDING COUNTY UNTIL 645 PM MDT... AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF CAMP CROOK...OR 29 MILES WEST OF BUFFALO...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CAMP CROOK... GUSTAVE... HARDING... REDIG... && LAT...LON 4559 10359 4523 10335 4522 10406 4569 10405 TIME...MOT...LOC 2353Z 285DEG 18KT 4556 10413 RICHARDS
Local storm report, Jul 21, 6:06 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 2 NE SUNDANCE 44.43N 104.35W
07/21/2012 E1.00 INCH CROOK WY PUBLIC
MAJORITY HAIL SIZE ABOUT 0.50 INCHES/WIND GUST ESTIMATED
AT 60 MPH
&&
JBARDALAThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:03 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 40 min |
| Jul 21, 6:16 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 39 min |
| Jul 21, 6:52 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 37 min |
| Jul 21, 7:27 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 55 min |
| Jul 21, 7:48 PM MDT | Special Weather Statement | UNR | Fall River | 42 min |
| Jul 21, 8:07 PM MDT | Severe Thunderstorm Warning | UNR | 68 min | |
| Jul 21, 8:26 PM MDT | Special Weather Statement | UNR | Pennington | 49 min |
| Jul 21, 8:46 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 17 min |
| Jul 21, 9:14 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 61 min |
| Jul 21, 10:02 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 58 min |
| Jul 22, 5:43 PM MDT | Special Weather Statement | UNR | Harding | 47 min |
| Jul 21, 6:29 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.